Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS Cheyenne, WY

June 20, 2003Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2003, 5:19 PM MDT for Box Butte County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 5:19 PM MDT (23:19 UTC)
Expired
Jun 20, 2003, 5:45 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 186 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202319
SVRCYS
NEC013-202345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT FRI JUN 20 2003

...SEVERE THUNDERSTORM WARNING FOR EASTERN BOX BUTTE COUNTY UNTIL 
545 PM...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE

* UNTIL 545 PM MDT

* AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 10 MILES SOUTHWEST OF ALLIANCE...MOVING
  NORTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4202 10324 4202 10277 4242 10277 4241 10318

$$
GRIFFITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 20, 3:15 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT FRI JUN 20 2003

SHORT TERM...CONVECTION FIRING UP OVER FAR SOUTHEAST WY
AHEAD OF VORT MAX COMING UP FROM CO.  SVR TSTM WATCH 551
POSTED UNTIL 03Z.  WIND GUSTS OVER 50 MPH ALREADY REPORTED
IN LAR AND ARLINGTON.

BEYOND THAT...SFC DRY LINE SHOULD BE SWEEPING EAST LATER THIS
EVENING AND BRINGING A RELATIVELY QUICK END TO PRECIP OVERNIGHT
IN ALL BUT THE FAR EASTERN PANHANDLE.  NOT SURE WHY MODELS
INSIST ON DEVELOPING MORE PRECIP WESTERN CWA ON SAT WHERE MEAN
RELATIVE HUMIDITIES DROP.  RWL HAS ALREADY SEEN THE DEWPOINT
DROP SOME 10 DEGREES IN A FEW HOURS.  ONLY MADE MINOR ADUSTMENTS
TO EXISTING TEMPERATURE GRIDS.

LONG TERM...INCREASING WSWLY FLOW ALOFT OVER CWA WITH UPPER LOW
DROPPING INTO SOUTHERN ALBERTA.  AIR MASS DRIES OUT QUITE A BIT
WITH LIMITED AMOUNTS OF THIS AND INSTABILITY CONFINED TO MAINLY
WESTERN AND FAR NORTHERN PARTS OF CWA.  SEVERAL WEAK SHORTWAVE
TROFS TO CONTEND WITH AND FIRST COLD FRONT GETS ITS REAL SHOVE
THROUGH THE CWA SATURDAY EVENING...WILL GO WITH 20 PERCENT POPS
OVER WY PORTION OF CWA SAT EVENING...30 PERCENT NRN PANHANDLE.
FAIRLY DRY DAY IN STORE SUNDAY WITH CONTINUED WSWLY FLOW ALOFT AS
A DECENT SHORTWAVE SWEEPS ACRS MT.  A BIT OF MOISTURE/INSTABILITY
FROM RWL TO DGW AND OVER TO CDR FOR LOW POPS THOSE AREAS.  MODELS
HAVE SOME DIFFERENCES FOR EARLY NEXT WEEK WITH ETA SHOWING A
STRONGER UPPER LOW OVER PAC NW WHILE AVN WHICH WAS STRONG ON THIS
SHOWING A MORE OPEN TROF.  EITHER WAY...COOLER AND UNSETTLED WX
PATTERN SETTING UP ESPECIALLY FOR TUE THROUGH THU IN MOIST UPSLOPE
FLOW.  WILL GO WITH CHANCE OF SHOWERS/TSTMS MON AND TUE...THEN
MAINLY JUST SHOWERS IN THE COOL AIR WED/THU.  DRIER AND WARMER FRI.

.CYS...
WY...NONE.
NE...NONE.

RGB/JLH
Hazardous weather outlook, Jun 20, 10:52 AM MDT, 6 hours 27 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME CAPABLE OF PRODUCING HAIL AND STRONG
WINDS...ARE POSSIBLE IN THE WESTERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON AND EVENING.  THUNDERSTORMS SHOULD DEVELOP IN THE FAR
EASTERN PARTS OF SOUTHEAST WYOMING DURING THE AFTERNOON...THEN
GRADUALLY SPREAD INTO THE WESTERN NEBRASKA PANHANDLE BY LATE
AFTERNOON AND CONTINUE INTO THE EVENING.  LOOK FOR STORMS TO
DIMINISH IN INTENSITY AND NUMBER OVERNIGHT IN WESTERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SATURDAY AND SUNDAY WILL SEE A MINIMUM OF LATE DAY STORMS AS DRIER
AIR MOVES INTO THE REGION.  FOR MONDAY THROUGH THURSDAY...A GRADUAL
INCREASE IN LATE DAY SHOWERS AND THUNDERSTORMS IS EXPECTED AS AN
UPPER LEVEL FEATURE AND ITS SURFACE COLD FRONT AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN
THE PANHANDLE AND THE FAR EASTERN PLAINS OF SOUTHEAST WYOMING.

RGB

In the hours before

Local storm report, Jun 20, 4:00 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
400 PM MDT FRI JUN 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    LINGLE                    WY   60 MPH TSTORM WIND
06/20/03   GOSHEN

GRIFFITH
Special weather statement, Jun 20, 5:13 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
513 PM MDT FRI JUN 20 2003

NEZ001-019-020-054-WYZ059-060-067>070-210015-
BANNER-CHEYENNE FOOTHILLS-CONVERSE-GOSHEN-KIMBALL-NIOBRARA-
PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
513 PM MDT FRI JUN 20 2003

...SEVERE THUNDERSTORM WATCH DROPPED FOR SOUTHEAST WYOMING
COUNTIES AND THOSE OF NEBRASKA PANHANDLE BORDERING WYOMING...

THE SEVERE THUNDERSTORM WATCH WAS DROPPED AT 505 PM FOR
CONVERSE...NIOBRARA...PLATTE...GOSHEN AND LARAMIE COUNTIES IN
SOUTHEAST WYOMING.

THE SEVERE THUNDERSTORM WATCH WAS ALSO DROPPED FOR SIOUX...
SCOTTS BLUFF...BANNER AND KIMBALL COUNTIES OF THE EXTREME
WESTERN NEBRASKA PANHANDLE.

THERE NO LONGER APPEARS TO BE A THREAT OF SEVERE THUNDERSTORMS
THIS EVENING IN THESE COUNTIES...HOWEVER SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL POSSIBLE.

NEZ002-003-021-055-210015-
BOX BUTTE-CHEYENNE-DAWES-MORRILL-
513 PM MDT FRI JUN 20 2003

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DAWES...
BOX BUTTE...MORRILL AND CHEYENNE COUNTIES UNTIL 900 PM.

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND
VERY HEAVY RAINFALL ARE STILL POSSIBLE IN THE WATCH AREA.

THE WATCH HAS BEEN DROPPED FROM THE COUNTIES TO THE WEST OF
THESE HOWEVER.

COX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:12 PM MDTSevere Thunderstorm WarningCYSCheyenne33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.